Texas, 2021

Dust Storm and Hail in Texas, March 22 to 24, 2021

March 22 to 24, 2021 · NWS SJT · 11 events in 5 counties and zones

A dryline out ahead of an approaching upper level low pressure system approached the area from the west. As the dryline interacted with a destabilizing airmass and plenty of shear, isolated severe thunderstorms formed and produced mainly large hail on March 22.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline out ahead of an approaching upper level low pressure system approached the area from the west. As the dryline interacted with a destabilizing airmass and plenty of shear, isolated severe thunderstorms formed and produced mainly large hail on March 22. A dust storm also developed and impacted the area from Sweetwater south to Water Valley with visibilities below 250 yards at times.

On March 24, the same upper level low pressure system caused another disturbance to track across the area along with the dryline. As these systems interacted with an unstable and highly sheared storm environment, severe storms erupted across the Northwest Hill Country. One of these supercell thunderstorms produced a very large hail from golf ball to baseball size near Junction. Two funnel clouds were reported near Roosevelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 22, 12:34 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 22, 12:34 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
134 PM CDT Mon Mar 22 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 109 PM CDT Mon Mar 22 2021

Showers and thunderstorms are beginning to develop just west of
the area early this afternoon, in advance of a dryline/Pacific
front currently over far West Texas. Little changes were made in
the short term through early evening since the last update sent
out just before noon, with scattered showers and thunderstorms
developing and advancing east across the area through the
afternoon and early evening hours. While instability will be
marginal today due to extensive cloud cover, a few severe storms
will be possible across the northern two thirds of the forecast
area, in advance of the Pacific front. Initial storms may be
discrete but should for into a line or broken line of storms as
they progress eastward during the mid/late afternoon hours. Large
hail will be the primary threat initially, with wind and hail a
threat as storms become more linear with time. The severe threat
will end across eastern sections by early evening, as the Pacific
front moves through.

Gusty south to southwest winds will continue this afternoon,
then gusty west to southwest winds will develop behind the front
through the evening hours. Strongest winds will occur across far
western counties and will leave the current Wind Advisory intact
across Fisher, Nolan, Sterling and Coke counties through 8 PM.
Also, could see some patchy blowing dust develop across western
counties late this afternoon and early evening. Skies will clear
across the area from west to east this evening, with diminishing
winds by late evening. Temperatures will be chilly overnight,
with daybreak readings in the upper 30s and lower 40s. Pleasant
weather is expected tomorrow, with lighter winds, sunny skies
and afternoon highs in the 70s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 133 PM CDT Mon Mar 22 2021

Another upper low/upper trough will move northeast across the
Texas Panhandle Wednesday and into Kansas Wednesday night. A cold
front also moves into the Big Country Wednesday afternoon, and
through the rest of West Central Texas Wednesday night. A
secondary upper trough will also move across the region late
Wednesday night into Thursday morning. A few showers and even
thunderstorms are possible Wednesday into Thursday morning, but
moisture and instability will be somewhat limited...so shower and
thunderstorm potential is not high. It will be cooler Thursday
with highs in the lower to mid 60s, with rain chances ending by
noon.

Warming is expected Friday into Saturday, with highs Friday in
the mid/upper 70s and lower 80s Saturday. A cold front moves
through Sunday cooling temperatures slightly, but no precipitation
is expected with lack of moisture.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Mon Mar 22 2021

IFR/MVFR ceilings will affect the far southern terminals through
mid afternoon, with MVFR ceilings at KSJT and KABI. Showers and
thunderstorms are expected to develop west of the terminals after
19Z, then spread east across the area this afternoon. Southward
extent of convection is somewhat uncertain, so will only mention
VCTS at the southern terminals but continue with TEMPO groups
for TS at KSJT and KABI. Gusty south winds will occur this
afternoon ahead of a dryline/Pacific front, then gusty southwest
to west winds expected late this afternoon and early evening as
the Pacific front moves through. Winds will diminish across the
area by late evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 41  73  47  70 /  10   0   5  20
San Angelo 	 40  78  47  74 /  10   0   0   5
Junction 	 40  79  48  79 /  30   0   0  10
Brownwood 	 42  74  46  74 /  50   0   0  20
Sweetwater 	 42  73  47  67 /   5   0   5  10
Ozona      	 41  76  47  74 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for Coke-Fisher-Nolan-
Sterling.

&&

SHORT TERM...24
LONG TERM....04
AVIATION...24
Hazardous weather outlook, Mar 22, 1:01 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
201 PM CDT Mon Mar 22 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
201 PM CDT Mon Mar 22 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across much of the region this afternoon.
A few of these storms could be strong to potentially severe,
mainly north of a line from San Angelo to Mason. The main hazards
will be large hail and damaging winds.

Elevated to near critical fire weather conditions are possible
late this afternoon and early evening, mainly west of a
Sweetwater to Robert Lee to Ozona line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon.

In the hours before

Special weather statement, Mar 22, 2:43 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
343 PM CDT Mon Mar 22 2021

TXZ066-072-073-222115-
Runnels TX-Tom Green TX-Concho TX-
343 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOM GREEN... FAR
SOUTHERN RUNNELS AND NORTHERN CONCHO COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vancourt, or 17 miles southeast of San Angelo, moving northeast at 50
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Eola and Mereta around 350 PM CDT.
  Paint Rock around 405 PM CDT.
  Millersview around 415 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, Vick, The Intersection Of Us-
83 And Ranch Road 765, Us-83 Near The Concho-
Runnels County Line, The Intersection Of Us-
83 And Ranch Road 1929 and The Intersection Of Ranch Road 380 And
Ranch Road 381.

LAT...LON 3119 10022 3135 10033 3170 9982 3138 9964
TIME...MOT...LOC 2042Z 243DEG 43KT 3132 10020
Special weather statement, Mar 22, 3:25 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
425 PM CDT Mon Mar 22 2021

TXZ077-078-222200-
Schleicher TX-Sutton TX-
425 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SUTTON AND EXTREME SOUTHERN
SCHLEICHER COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm in
western Sutton County 11 miles west of Sonora, moving rapidly east
at 55 mph.

Half inch to penny size hail and winds in excess of 40 mph could
accompany this storm, along with dangerous lightning.

This strong thunderstorm will be near...
  Sonora around 435 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 2596 And Ranch Road 864 and The Intersection Of I-10 And
Ranch Road 1989.

LAT...LON 3052 10097 3057 10096 3065 10085 3074 10023
      3044 10021 3041 10092
TIME...MOT...LOC 2122Z 249DEG 53KT 3051 10083
Special weather statement, Mar 22, 3:27 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
427 PM CDT Mon Mar 22 2021

TXZ128-139-140-222200-
Callahan TX-Coleman TX-Brown TX-
427 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES UNTIL 500 PM
CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Coleman, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Burkett around 440 PM CDT.
  Cross Cut around 445 PM CDT.
  Cross Plains around 450 PM CDT.

Other locations impacted by this storm include Echo.

LAT...LON 3187 9898 3175 9946 3189 9957 3204 9950
      3220 9914 3214 9911 3208 9912 3208 9908
TIME...MOT...LOC 2124Z 243DEG 38KT 3194 9939

PO
Local storm report, Mar 22, 3:54 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SONORA                  30.57N 100.65W
03/22/2021  M0.50 INCH       SUTTON             TX   EMERGENCY MNGR

&&

SJH
Special weather statement, Mar 22, 4:13 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
513 PM CDT Mon Mar 22 2021

TXZ154-168>170-222300-
Mason TX-Menard TX-Kimble TX-McCulloch TX-
513 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN KIMBLE...
SOUTHWESTERN MCCULLOCH...SOUTHEASTERN MENARD AND NORTHWESTERN MASON
COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Mckavett, or 17 miles southwest of Menard, moving northeast at
65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Menard around 530 PM CDT.
  Hext around 540 PM CDT.
  Calf Creek around 545 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222, The Intersection Of Us-
83 And Ranch Road 1773, Camp Sol Mayer, Us-190 Near The Menard-
Mcculloch County Line, The Intersection Of Us-
190 And Ranch Road 1311 and The Intersection Of Us-83 And Highway 29.

LAT...LON 3072 10012 3082 10011 3116 9933 3080 9919
      3067 10010
TIME...MOT...LOC 2212Z 246DEG 56KT 3076 10002
Special weather statement, Mar 22, 4:15 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service San Angelo TX
515 PM CDT Mon Mar 22 2021

TXZ114-128-222245-
Shackelford TX-Callahan TX-
515 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALLAHAN AND
SOUTHWESTERN SHACKELFORD COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hamby, or 12 miles north of Clyde, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Albany around 535 PM CDT.

Other locations impacted by this storm include Mccarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

LAT...LON 3248 9958 3268 9961 3278 9922 3250 9921
TIME...MOT...LOC 2212Z 247DEG 35KT 3258 9950

PO

The radar

The Ft Hood radar (KGRK), 138 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 dust storm, 1 funnel cloud. Local standard time, as filed.

Hail, San Saba

When
March 22, 5:40 PM CST
Where
San Saba County, 4.98 mi SSW of San Saba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.130, -98.750

A trained spotter reported quarter size hail about 5 miles south southwest of San Saba.

Hail, San Saba

When
March 22, 5:43 PM CST
Where
San Saba County, 4.19 mi S of San Saba
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -98.720

Another report of quarter size hail was seen on social media.

Dust Storm, Nolan

When
March 22, 6:02 PM CST to 6:30 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The visibility was reported between 150 and 250 yards in Sweetwater.

Dust Storm, Tom Green

When
March 22, 6:35 PM CST
Where
Tom Green forecast zone
Reported by
Social Media
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

We received a photo on Twitter of a wall of dust just 2 miles northwest of Water Valley.

Hail, San Saba

When
March 24, 3:25 PM CST
Where
San Saba County, 0.91 mi NE of Skeeterville
Measured
1.75 in hail
Reported by
Public
Coordinates
31.360, -98.960

Public reported quarter to golf ball size hail covering the ground near Skeeterville.

Hail, Menard

When
March 24, 9:08 PM CST
Where
Menard County, 9.69 mi S of Menard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.780, -99.770

Emergency manager reported quarter size hail about 9.7 miles south of Menard on U.S. Highway 83. The emergency manager also reported the occupants of a vehicle said the strong thunderstorm winds shook the vehicle.

Funnel Cloud, Kimble

When
March 24, 9:10 PM CST
Where
Kimble County, 3.01 mi SSE of Roosevelt
Reported by
Law Enforcement
Coordinates
30.440, -100.030

Law enforcement reported a storm chaser located 4 miles south southeast of Roosevelt reported two funnel clouds south of Roosevelt. They were never seen touching the ground.

Hail, Kimble

When
March 24, 9:30 PM CST to 9:32 PM CST
Where
Kimble County, 4.65 mi WNW of (Jct)kimble Co Arpt
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.530, -99.840

Law enforcement reported golf ball to baseball size hail fell at Mile Marker 451 along Interstate 10.

Hail, Kimble

When
March 24, 9:35 PM CST
Where
Kimble County, 3.16 mi SW of Junction
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.450, -99.810

Golf ball to baseball size hail was reported near South Llano State Park.

Hail, Kimble

When
March 24, 9:38 PM CST to 9:40 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1.75 in hail
Reported by
Public
Coordinates
30.490, -99.770

The public reported golf ball size hail in Junction.

Hail, Kimble

When
March 24, 9:49 PM CST
Where
Kimble County, 0.69 mi N of Segovia
Measured
1.5 in hail
Reported by
Public
Coordinates
30.430, -99.670

A photo of hail estimated to be 1.5 inches in diameter at Segovia was received from social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946960, 946961, 946971, 946973, 946963, 946965, 946959, 946967, 946968, 946969, 946970.